OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Steven A. Burns
  • Vol. 24, Iss. 9 — Sep. 1, 2007
  • pp: 2953–2962

Light scattering by a random distribution of particles embedded in absorbing media: full-wave Monte Carlo solutions of the extinction coefficient

Stéphane Durant, Olivier Calvo-Perez, Nicolas Vukadinovic, and Jean-Jacques Greffet  »View Author Affiliations


JOSA A, Vol. 24, Issue 9, pp. 2953-2962 (2007)
http://dx.doi.org/10.1364/JOSAA.24.002953


View Full Text Article

Enhanced HTML    Acrobat PDF (825 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

We present a numerical investigation of the light scattering in an absorbing medium with randomly distributed scatterers. The extinction coefficient is derived from an ensemble of numerical solutions of Maxwell’s equations for many different realizations of the system. Results are in good agreement with the predictions given by the effective medium theory under the independent-scattering approximation. Beyond the independent-scattering approximation, we explore the domain of validity of an effective medium theory that takes into account correlations between pairs of scatterers. A good agreement is obtained with a filling ratio up to 30 % for scatterers with a relative refractive index contrast lower than 20 % and size parameters near unity.

© 2007 Optical Society of America

OCIS Codes
(030.5620) Coherence and statistical optics : Radiative transfer
(290.2200) Scattering : Extinction
(290.4020) Scattering : Mie theory
(290.4210) Scattering : Multiple scattering
(300.1030) Spectroscopy : Absorption

ToC Category:
Scattering

History
Original Manuscript: January 12, 2007
Revised Manuscript: May 1, 2007
Manuscript Accepted: May 2, 2007
Published: August 24, 2007

Virtual Issues
Vol. 2, Iss. 10 Virtual Journal for Biomedical Optics

Citation
Stéphane Durant, Olivier Calvo-Perez, Nicolas Vukadinovic, and Jean-Jacques Greffet, "Light scattering by a random distribution of particles embedded in absorbing media: full-wave Monte Carlo solutions of the extinction coefficient," J. Opt. Soc. Am. A 24, 2953-2962 (2007)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-24-9-2953

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited